Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Fort Worth, TX

May 8, 2002Erath County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 8, 2002, 6:27 PM CDT for Erath County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 6:27 PM CDT (23:27 UTC)
Expired
May 8, 2002, 7:30 PM CDT
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Erath County, TX

What was reported inside it

TimeReportWhereRemark
May 8, 6:32 PM CDTHail 1.75Dublin, TX
May 8, 6:51 PM CDTHail 0.75Stephenville, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 082327
SVRFTW
TXC143-090030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
627 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERATH COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 730 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
A   SEVERE THUNDERSTORM 3 MILES WEST OF DUBLIN...MOVING NORTHEAST AT 
35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUBLIN AROUND 635 PM CDT
  STEPHENVILLE AROUND 655 PM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3225 9856 3195 9833 3213 9789 3252 9807

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:30 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 8, 4:30 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
430 PM CDT WED MAY 8 2002

AN UPDATED ZONE PACKAGE WILL COME OUT SHORTLY. WILL INCREASE POPS
ACROSS MUCH OF THE FORECAST AREA...AND INCLUDE MENTION OF
SEVERE WEATHER ACROSS THE WESTERN HALF...AS WELL AS THE NORTH.

.FWD...WIND ADVISORY FOR THIS EVENING FOR ZONES
       TXZ091>095...TXZ100>107...TXZ115>123...TXZ129>135...
       TXZ141>148...TXZ1 56>162...TXZ174>175.

In the hours before

Special weather statement, May 8, 1:05 PM CDT, 5 hours 22 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-082200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
105 PM CDT WED MAY 8 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS THE WESTERN SECTIONS OF NORTH TEXAS...WEST OF A
LINE FROM LAMPASAS TO DALLAS...TO GAINESVILLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG
AN EASTWARD MOVING DRY LINE.  THESE STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE AS THEY ENTER THE WESTERN SECTIONS OF NORTH
TEXAS.  FORECAST VERTICAL WIND AND TEMPERATURE PROFILES SUGGEST THE
MAIN THREAT WILL BE FROM DOWNBURST WINDS AND LARGE HAIL.  SPOTTER
ACTIVATION MAY BE NECESSARY IN THE SLIGHT RISK AREA BETWEEN 5 PM AND
10 PM.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF NORTH
TEXAS THIS AFTERNOON AND TONIGHT...BUT SEVERE WEATHER IS NOT
EXPECTED.

A WIND ADVISORY IS ALSO IN EFFECT FOR ALL OF NORTH TEXAS UNTIL 7 PM.
A TIGHT PRESSURE GRADIENT WILL RESULT IN GUSTY SOUTH WINDS BETWEEN
20 AND 30 MPH. THESE WINDS WILL MAKE THE OPEN WATERS OF LAKES ROUGH
AND HAZARDOUS...THEREFORE...BOATERS SHOULD USE EXTREME CAUTION ON
AREA LAKES.

07
Special weather statement, May 8, 4:13 PM CDT, 2 hours 14 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT WED MAY 8 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A
LINE FROM CANTON...TO HILLSBORO...AND COPPERAS COVE.

A STRONG DRYLINE WAS SITUATED ACROSS EXTREME WESTERN NORTH TEXAS
LATE THIS AFTERNOON.  SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM
ALONG THE DRYLINE THROUGH THE EVENING. A FEW OF THESE STORMS WILL
BECOME SUPERCELLS...CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 70 MPH.  THERE IS A SMALL THREAT OF
TORNADOES WITH THE SUPERCELL STORMS.  THE GREATEST RISK OF A TORNADO
OR TWO WILL BE GENERALLY NORTHWEST OF A SHERMAN...WEATHERFORD
...COMANCHE LINE.

A COLD FRONT WILL MOVE ACROSS NORTH TEXAS THURSDAY MORNING.  A FEW
THUNDERSTORMS COULD FORM ALONG AND IMMEDIATELY BEHIND THE FRONT.
THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING AND BRIEF...HEAVY
RAINFALL.  THEY LIKELY WILL REMAIN BELOW SEVERE LIMITS.

OTHERWISE...SOUTH WINDS OF 15 TO 25 MPH WILL CONTINUE THROUGH THE
NIGHT.
Local storm report, May 8, 5:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    GORDON                    TX   1.5 INCH HAIL
05/08/02   PALO PINTO                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 6:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    10 W DE LEON              TX   .75 INCH HAIL
05/08/02   COMANCHE

0611 PM    EASTLAND                  TX   .75 INCH HAIL
05/08/02   EASTLAND                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:08 PM CDTSevere Thunderstorm WarningFWDStephens52 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningFWDComanche61 min
May 8, 5:33 PM CDTSevere Thunderstorm WarningFWDStephens42 min
May 8, 6:04 PM CDTSevere Thunderstorm WarningFWDEastland56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.